The drowsy patient

Airway, sugar, drug chart and pupils. Most drowsy ward patients have a reversible cause you can fix tonight.

On call, 3 a.m.

"Bed 17 is very sleepy and hard to wake." She is 81, day 3 after a hip fracture repair, on oral morphine 10 mg 4-hourly, regular codeine and pregabalin. RR 9, SpO₂ 93% on air, BP 112/68, pupils pinpoint. GCS 10 (E2 V3 M5). Creatinine has risen from 0.9 to 2.1 mg/dL (80 to 186 µmol/L).

What do you check first, how much naloxone do you give, and what do you change on the chart?

Do now: in this order
  1. Airway and breathing firstHead tilt, chin lift, suction, oxygen to target, bag-valve-mask if RR very low.
  2. GCS 8 or lessAnaesthetist now. The airway is at risk.
  3. Sugar nowBelow 4 mmol/L (72 mg/dL): treat at once.
  4. Pupils and focal signsPinpoint: opioids. Unequal: brain. Note the trend.
  5. Drug chartOpioids, sedatives, gabapentinoids, antihistamines, insulin and kidney function.
  6. Blood gasCO₂, pH, sodium, glucose, lactate.
  7. Treat the causeNaloxone, controlled oxygen and NIV, dextrose, antibiotics.
  8. EscalateFalling GCS, focal signs or no response to treatment.
Call your senior if
  • GCS 8 or less, or falling by 2 or more
  • Unequal pupils or new focal weakness
  • RR below 8 not responding to naloxone
  • pH below 7.35 with high CO₂
  • Fits
  • Needs a naloxone infusion
Don’t miss
Key numbers
GCS 8 or lessAirway at risk: anaesthetist
Low sugarBelow 4 mmol/L (72 mg/dL), give 150–200 mL of 10% dextrose IV
Opioid toxicityRR 8 or less with pinpoint pupils
Naloxone (on regular opioids)100–200 micrograms IV every 2–3 minutes, titrated to breathing
Naloxone (overdose)400 micrograms IV, repeat as needed
Naloxone duration30–90 minutes, often shorter than the opioid
PaCO₂Above 45 mmHg (6 kPa) with low pH: CO₂ narcosis
SodiumBelow 120 mmol/L can cause drowsiness and fits

Check every dose against a current drug reference and your hospital protocol.

On this page

Why it matters

A drowsy patient can be minutes from losing their airway. On the ward the common causes are reversible: opioids or sedatives (especially with poor kidney function), low sugar, high CO₂, sepsis and low sodium. Assess quickly and treat as you go.

On the phone

  • GCS or ACVPU, observations, NEWS2?
  • Sugar? Pupils?
  • Any opioids, sedatives or new drugs in the last 12 hours? Kidney function?
  • Any fall or head injury? On anticoagulants?
  • Ask the nurse to put the patient in the recovery position if the airway is at risk, give oxygen to target and check the sugar.

The first five minutes

Drowsy patient
  1. AirwaySnoring, gurgling, vomit? Open it, suction, recovery position, adjunct if needed.
  2. BreathingRR, SpO₂, chest. Oxygen to target. Bag if RR below 8 and not improving.
  3. CirculationBP, pulse, capillary refill. Cannula, bloods.
  4. DisabilityGCS, pupils, sugar, limbs, neck stiffness.
  5. Drug chart and gasWhat was given and when? Creatinine?
  6. Treat and reassessGCS every 15 minutes until clearly improving.

Find the cause

Look at the pupils, breathing and gas
Pupils, breathing pattern and blood gas
Pinpoint pupils, slow breathing
  • Opioids
  • Naloxone, review doses, check kidneys
High CO₂, acidosis, flushed
  • CO₂ retention (COPD, obesity, sedatives)
  • Controlled oxygen 88–92%, NIV
Unequal pupils or focal signs
  • Stroke, bleed, raised pressure
  • CT head now
Normal pupils, normal gas
  • Sugar, sodium, sepsis, liver, uraemia, post-ictal, drugs
  • Bloods and cultures

Differential diagnosis

CauseCluesFirst step
Opioids or sedativesSlow breathing, pinpoint pupils, poor kidneys, dose increaseNaloxone, stop or reduce
Gabapentin or pregabalinKidney injury, elderly, combined with opioidsStop; supportive
Low sugarInsulin or sulfonylurea, sweaty, poor intakeDextrose
High CO₂COPD on high oxygen, flushed, bounding pulse, flapVenturi 88–92%, gas, NIV
SepsisFever or low temperature, fast pulse, low BPSepsis pathway
Stroke or bleedFocal signs, unequal pupils, anticoagulants, fallCT head
Low sodiumDiuretics, vomiting, SIADHElectrolytes; see hyponatraemia
Hepatic encephalopathyCirrhosis, flap, constipation, GI bleedLactulose, find trigger
UraemiaKidney failureNephrology
Post-ictal or non-convulsive statusWitnessed fit, twitching, eye deviationEEG if available, senior
Hypothermia or hypothyroidismCold, slow pulseWarm, thyroid tests

Opioid toxicity on the ward

  • Common when kidney function worsens (morphine and codeine metabolites build up), in the elderly, and when several sedatives are combined (opioid plus pregabalin, benzodiazepine or antihistamine).
  • Give naloxone in small doses to patients on regular opioids for pain. Large doses cause severe pain, agitation, vomiting and withdrawal.
  • Naloxone wears off in 30–90 minutes; long-acting opioids last longer. Repeat, or use an infusion (often two-thirds of the effective bolus dose per hour), and keep watching.
  • Stop or reduce the opioid. In kidney injury, a safer opioid (for example oxycodone at a lower dose, or fentanyl in severe kidney failure) after senior or pain team advice.
After naloxone

A patient who wakes after naloxone can become drowsy again within an hour. Ask for observations including RR every 15 minutes for the first hour, then hourly, and a clear plan for what to do if RR falls again.

CO₂ retention

  • COPD, obesity hypoventilation, neuromuscular disease, chest wall disease, and sedatives.
  • Too much oxygen raises CO₂ in these patients. Don't switch oxygen off: change to a Venturi mask (24–28%), target 88–92%, recheck the gas in 30–60 minutes.
  • pH below 7.35 with high CO₂ despite treatment: NIV. See oxygen and the airway.

Investigations

TestWhy
Capillary sugarHypoglycaemia
Blood gasCO₂, pH, sodium, lactate, glucose
Urea, creatinine, electrolytes, calciumKidney injury, sodium, calcium
LFTs, ammonia if liver diseaseHepatic encephalopathy
CBC, CRP, blood culturesSepsis
ECGArrhythmia, drug effects
CT headFocal signs, fall, anticoagulants, unexplained drowsiness
Drug levelsDigoxin, lithium, antiepileptics if relevant

Treatment

RxReversing common causes (adult)
Naloxone100–200 micrograms IV every 2–3 minutes until RR above 10 (400 micrograms in overdose)Titrate to breathing; infusion if it wears off Dose source: Drugs.com: Naloxone dosage
Dextrose 10%150–200 mL IV over 15 minutesSugar below 4 mmol/L (72 mg/dL); recheck in 10–15 minutes Dose source: Drugs.com: Dextrose dosage
ThiamineHigh-dose IV before or with glucoseAlcohol use or malnutrition Dose source: Drugs.com: Thiamine dosage
Lactulose20–30 mL 2–3 times daily, adjusted to 2–3 soft stoolsHepatic encephalopathy Dose source: Drugs.com: Lactulose dosage

Common mistakes

Avoid these
  • Giving 2 mg of naloxone to a palliative or post-operative patient on regular opioids.
  • Forgetting that naloxone wears off before the opioid.
  • Switching oxygen off in a COPD patient with high CO₂.
  • Missing the sugar.
  • Restarting the same opioid dose the next morning.
  • Not scanning a drowsy patient on anticoagulants who has fallen.

Document

GCS and pupils, sugar, gas, likely cause, drugs held or changed, treatment and response, observation frequency, who you told.

Frequently asked questions

What is the first thing to check in a drowsy patient?

Airway and breathing, then the blood sugar. Then the pupils, the drug chart and a blood gas.

How much naloxone should I give a drowsy patient on morphine?

Small doses: 100–200 micrograms IV every 2–3 minutes, titrated to breathing rather than full wakefulness, to avoid severe pain and withdrawal.

Why do opioids cause drowsiness in kidney failure?

Morphine and codeine metabolites are cleared by the kidneys and build up when kidney function falls.

Should oxygen be stopped in a drowsy COPD patient?

No. Change to controlled oxygen (Venturi 24–28%) targeting 88–92%, check a gas, and start NIV if acidosis persists.

Test yourself

Exam-style questions on this guide, from our two question banks. Choose an answer to see why each option is right or wrong.

NRE-1 PrepClinical MCQs, PMDC NRE style

1. An 81-year-old on regular morphine after hip surgery is drowsy with RR 9 and pinpoint pupils. Her creatinine has doubled. What is the most likely cause?

2. A patient on long-term opioids for cancer pain is drowsy with RR 7. How should naloxone be given?

3. A drowsy patient with COPD on high-flow oxygen has pH 7.25 and PaCO₂ 80 mmHg. What is the cause of drowsiness?

4. A patient opens eyes to pain, makes incomprehensible sounds and withdraws his arm from pain. What is his GCS?

5. A 26-year-old man is found unresponsive. RR 6/min, pinpoint pupils, and needle marks on his arms. What is the immediate drug treatment?

FCPS-1 PrepBasic science MCQs for CPSP FCPS Part 1

6. Which part of the brain directly controls autonomic reflexes and body temperature?

7. Benzodiazepines, barbiturates and some anticonvulsants work by enhancing which neurotransmitter?

References and dose sources

  1. Naloxone dosing: Drugs.com: Naloxone dosage (see also our naloxone dose page)
  2. Dextrose (glucose) dosing: Drugs.com: Dextrose dosage (see also our dextrose (glucose) dose page)
  3. Thiamine (vitamin B1) dosing: Drugs.com: Thiamine dosage (see also our thiamine (vitamin b1) dose page)
  4. Lactulose dosing: Drugs.com: Lactulose dosage (see also our lactulose dose page)

International guidance is linked where it reflects good practice. Where your hospital’s protocol differs, follow your hospital.